New advice has been issued for healthcare professionals treating patients on metformin who may be at risk of vitamin B12 deficiency.
Decreased vitamin B12 levels, or vitamin B12 deficiency, is now considered to be a common side effect in patients on metformin treatment, especially in those receiving a higher dose or longer treatment duration and in those with existing risk factors.
The Medicines and Healthcare products Regulatory Agency is advising clinicians to check vitamin B12 serum levels in patients being treated with metformin who have symptoms suggestive of vitamin B12 deficiency.
The guidance includes:
- Test vitamin B12 serum levels if deficiency is suspected (for example, in patients presenting with megaloblastic anaemia or new-onset neuropathy) and follow current clinical guidelines on investigation and management of vitamin B12 deficiency (for example, see Clinical Knowledge Summary from NICE)
- Consider periodic vitamin B12 monitoring in patients with risk factors for vitamin B12 deficiency (see list of risk factors in article)
- Administer corrective treatment for vitamin B12 deficiency in line with current clinical guidelines; continue metformin therapy for as long as it is tolerated and not contraindicated
- Report suspected adverse drug reactions associated with metformin on a Yellow Card.